Maine, 2007

Hail and Damaging Winds in Maine, September 27, 2007

September 27, 2007 · NWS GYX · 9 events in 4 counties and zones

Severe thunderstorms developed in southeast New Hampshire and quickly moved into southwestern Maine on the morning of the 27th producing large hail and damaging winds. Lightning struck an abandoned house being used for storage in Sabattus during the early afternoon and burned it to the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms developed in southeast New Hampshire and quickly moved into southwestern Maine on the morning of the 27th producing large hail and damaging winds. Lightning struck an abandoned house being used for storage in Sabattus during the early afternoon and burned it to the ground. An isolated severe thunderstorm also affected Franklin County in northern Maine in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 27, 1:39 AM EST, 5 hours 34 minutes earlier.

Area forecast discussion, Sep 27, 1:39 AM EST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
239 AM EDT THU SEP 27 2007

.SYNOPSIS...
A WEAK FRONT HAS STALLED OVER CENTRAL SECTIONS OF THE FORECAST
AREA. SEVERAL WEAK WAVES OF LOW PRESSURE WILL MOVE ALONG THE FRONT
TODAY INTO FRIDAY. BY LATE FRIDAY A COLD FRONT WILL SWEEP ACROSS
THE AREA. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON
SATURDAY...THEN CREST OVER THE REGION ON SUNDAY. A RETURN
SOUTHWESTERLY FLOW WILL DEVELOP ON THE BACK SIDE OF THE HIGH LATE
MONDAY INTO WEDNESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
A TROPICAL LIGHT SLY FLOW WILL CONTINUE OVER THE AREA TODAY AS A
STALLED WEAK FRONT GRADUALLY BECOMES WASHED OUT. SEVERAL WEAK WAVES
OF LOW PRES WILL MOVE ALONG THE WASHED OUT FRONT PRODUCING BANDS OF
SHOWERS AND SCATTERED TSTMS AT TIMES. TEMPS WILL BE NOT AS WARM AS
YESTERDAY DUE TO THE CLOUDS AND SHWRS BUT DEWPOINTS WILL REMAIN
HIGH ALLOWING HUMIDITIES TO REMAIN HIGH. WINDS WILL REMAIN LIGHT.
POPS WILL BE HIGH.

&&

.SHORT TERM /TONIGHT/...
A CONTINUED TROPICAL REGIME IS EXPECTED TONIGHT ON THE LIGHT
SOUTHERLY FLOW. THE AIR MASS WILL REMAIN UNSTABLE AS THE LONG WAVE
TROF APPROACHES FROM THE WEST. VERY HIGH POPS MAKES SENSE WITH
SHOWERS AND SCATTERED TSTMS CONTINUING. AREAS OF FOG WILL ALSO
DEVELOP DUE TO THE LIGHT FLOW AND CONDITIONS CLOSE TO SATURATION
IN THE LOW LEVELS. TEMPS WILL ONCE AGAIN BE MILD AND IT WILL FEEL
MORE LIKE A SUMMER EVENING DUE TO THE HIGH HUMIDITIES.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
PRECIPITATION WILL BECOME MORE STRATIFORM AS LOW PRESSURE MOVES
NORTHEAST THROUGH THE REGION...AND TAPER OFF AS THE LOW HEADS TO
THE GULF OF SAINT LAWRENCE LATE FRIDAY. EXPECT ABOUT THREE
QUARTERS OF AN INCH OF RAIN IN THE HILLS AND CLOSER TO A QUARTER
NEAR THE COAST. A FEW SHOWERS WILL LINGER IN THE MOUNTAINS THROUGH
EARLY SATURDAY AS COLD AIR STARTS ADVECTING ON BRISK NORTHWESTERLY WINDS.

REMAINING FAIRLY COOL THROUGH THE WEEKEND WITH HIGHS IN THE
60S...BUT LOWS DIPPING TO THE 30S TO LOWER 40S SATURDAY NIGHT.
THINGS START WARMING UP AGAIN FOR THE BEGINNING OF NEXT WEEK AS
THE HIGH MOVES OFFSHORE. LITTLE CHANGE THROUGH WEDNESDAY EXCEPT
FOR A WEAK SHORT WAVE THAT COULD TRIGGER A FEW SHOWERS IN
NORTHERN AREAS TUESDAY NIGHT.
&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
SHORT TERM...VFR CONDITIONS WILL GRADUALLY DETERIORATE TO MVFR AND
IFR CONDITIONS TODAY AS SHOWERS AND TSTMS DEVELOP. IN THE MORNING
SOME AREAS OF FOG IN SOME LOW LYING AREAS WILL CREATE LIFR CONDS
INTO THE MID MORNING HOURS. BY LATER TODAY AND TONIGHT ALL AREAS
SHOULD BE MVFR TO IFR IN SHOWERS AND AREAS OF FOG WITH EVEN A FEW
TSTMS PSBL.

LONG TERM...CONTINUED MVFR TO IFR IN RAIN AND FOG FRIDAY BUT
IMPROVING TO VFR BY THE END OF THE DAY. BRISK NORTHWESTERLY
BREEZES DEVELOPING FRIDAY NIGHT AND SATURDAY.

&&

.MARINE...
SHORT TERM...A LIGHT SOUTHERLY TROPICAL FLOW WILL CONTINUE TODAY
AND TONIGHT. SEAS TO REMAIN IN THE 2-4 FT RANGE. CONDITIONS WILL
REMAIN BELOW SCA CRITERIA. TROPICAL SHOWERS AND AREAS OF FOG WILL
REDUCE VSBYS AT TIMES...ESPECIALLY TONIGHT.

LONG TERM...CONDITIONS COULD APPROACH SCA CRITERIA IN COLD AIR
ADVECTION FRIDAY NIGHT INTO SATURDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Sep 27, 5:12 AM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
612 AM EDT THU SEP 27 2007

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-281015-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
612 AM EDT THU SEP 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WEAK IMPULSES WILL
MOVE ALONG A STALLED FRONT ACROSS CENTRAL MAINE AND BRING AREAS OF
SHOWERS AND A FEW THUNDERSTORMS. A STRONGER LOW WILL BRING A MORE
WIDESPREAD STEADY RAIN TONIGHT INTO FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 27, 5:22 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
622 AM EDT THU SEP 27 2007

NHZ007>009-271100-
BELKNAP-MERRIMACK-SULLIVAN-
622 AM EDT THU SEP 27 2007

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...SULLIVAN COUNTY
AND MERRIMACK COUNTY THROUGH 700 AM EDT...

AT 622 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTHWEST OF NEWBURY...OR ABOUT
12 MILES SOUTHWEST OF NEW LONDON...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND NEWBURY...BRADFORD...
SUTTON...WARNER...ANDOVER...WEBSTER...SALISBURY...TILTON...
TILTON-NORTHFIELD AND SANBORNTON THROUGH 700 AM EDT.
Special weather statement, Sep 27, 5:48 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
648 AM EDT THU SEP 27 2007

NHZ003-005-006-008-009-271130-
BELKNAP-MERRIMACK-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN GRAFTON-
648 AM EDT THU SEP 27 2007

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...MERRIMACK
COUNTY...GRAFTON COUNTY AND CARROLL COUNTY THROUGH 730 AM EDT...

AT 648 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
5 MILES SOUTHEAST OF THORNTON TO 3 MILES SOUTH OF WARNER...OR ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF PLYMOUTH TO 4 MILES NORTH OF
HENNIKER...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WARNER...THORNTON...
PLYMOUTH...HENNIKER...ELLSWORTH...DANBURY...BRISTOL...ANDOVER...HILL
AND ASHLAND THROUGH 730 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE
Special weather statement, Sep 27, 6:28 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
728 AM EDT THU SEP 27 2007

MEZ012-018-019-NHZ004-006-008>010-271230-
BELKNAP-INTERIOR CUMBERLAND-INTERIOR YORK-MERRIMACK-NORTHERN
CARROLL-SOUTHERN CARROLL-SOUTHERN OXFORD-STRAFFORD-
728 AM EDT THU SEP 27 2007

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY...OXFORD COUNTY...YORK COUNTY...CUMBERLAND
COUNTY AND CARROLL COUNTY THROUGH 830 AM EDT...

AT 728 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
ALBANY TO 5 MILES SOUTH OF GILMANTON...OR ALONG A LINE EXTENDING FROM
3 MILES WEST OF CONWAY TO 11 MILES SOUTHEAST OF FRANKLIN...MOVING
EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND TAMWORTH...NORTH CONWAY...LOUDON...LACONIA...
GILMANTON...GILFORD...BELMONT...ALBANY...CONWAY AND MADISON THROUGH
830 AM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

MARINE

The radar

The Portland,ME radar (KGYX), 62 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Hail, York

When
September 27, 7:13 AM EST to 7:16 AM EST
Where
York County, Shapleigh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.530, -70.850

A severe thunderstorm produced .75 inch hail in Shapleigh.

Thunderstorm Wind, York

When
September 27, 7:25 AM EST to 7:30 AM EST
Where
York County, 6 mi W of Biddeford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.480, -70.590

A severe thunderstorm downed trees in Lyman with one landing on a house.

Hail, York

When
September 27, 7:30 AM EST to 7:33 AM EST
Where
York County, Alfred
Measured
0.75 in hail
Reported by
Public
Coordinates
43.470, -70.720

A severe thunderstorm produced .75 inch hail in Alfred.

Thunderstorm Wind, York

When
September 27, 7:30 AM EST to 7:34 AM EST
Where
York County, Alfred
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.470, -70.720

A severe thunderstorm downed trees in Alfred.

Hail, York

When
September 27, 7:32 AM EST to 7:36 AM EST
Where
York County, 6 mi NW of Biddeford
Measured
0.88 in hail
Reported by
Public
Coordinates
43.541, -70.555

A severe thunderstorm produced .88 inch hail 6 miles northwest of Biddeford.

Hail, York

When
September 27, 9:30 AM EST to 9:34 AM EST
Where
York County, Wells
Measured
0.75 in hail
Reported by
Public
Coordinates
43.320, -70.580

A severe thunderstorm produced .75 inch hail in Wells.

Lightning, Lincoln

When
September 27, 10:45 AM EST
Where
Lincoln County, 0.68 mi WNW of Christmas Cove
Property damage
$100,000
Reported by
Newspaper
Coordinates
43.852, -69.563

Lightning ignited a smoky fire in an ocean-front home in South Bristol. The fire struck some nearby trees and apparently entered the home through the electrical system. The fire smoldered for several hours before it was discovered. Damage is estimated at $100,000.

Lightning, Androscoggin

When
September 27, 12:15 PM EST
Where
Androscoggin County, Sabattus
Property damage
$20,000
Reported by
Newspaper
Coordinates
44.120, -70.100

Lightning struck an old abandoned house that was being used for storage and buned it to the ground.

Hail, Franklin

When
September 27, 5:25 PM EST to 5:29 PM EST
Where
Franklin County, Strong
Measured
0.88 in hail
Reported by
Public
Coordinates
44.800, -70.220

A severe thunderstorm produced .88 inch hail in Strong.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59564, 59572, 59565, 59574, 59566, 59567, 63531, 60251, 59568.